Aa
A
A
Close
Avatar universal
Question for Dr. Hagan (or other physicians with eye floaters)
Hello Dr.(s),

My name is Niko and I'm a 22 y/o pre-med student from Vancouver, Canada. About 7 months ago I became an eye floater spectator ('sufferer' doesn't fit me) and since then, reading literature on the condition has become my minor obsession. Even though I realize a vitrectomy is a current 'solution', I don't like the idea of possible permanent sequelae and I'm not very fond of the idea of possibly having cataract in my 30s. Especially since there aren't fully accommodating iols on the market yet, maybe if NuLens or FluidVision come out I'll reassess. My eyes are healthy, with 20/20, except for dots, cobwebs, and strands dancing around. So for now I'll live with them but lately they have become an increasing distraction while studying for my MCAT and going through the application process.

Dr. Hagan, I've read on one of your posts that you have floaters (a Weiss ring too I believe) but you've had them since you were younger that's why I'm addressing this question to you or any other of your colleagues you know have persistent vitreous opacities.

My questions to you Dr's are:
i) How did you cope with them through school and of course med school?

ii) What is your outlook on them? Or how can I have a more positive outlook other than 'it's simply a natural part of human degeneration' which leaves me feeling tolerably depressed.

iii) Do you know of anything that has worked for you or that you have tried that might delay their evolution? Antioxidants, etc.?

iv) I have ADHD and I'm currently on Adderall, switched from Concerta because I believe they actually increased my floaters in the last couple months.
- Do you know of any studies that might show a correlation between stimulants and vitreous degeneration?
I'm slightly afraid that my floaters will get worst from Adderall but I've been on ADHD meds for the last year and never had floaters prior to last semester's very stressful, possibly dehydrated, and rather sleepless exam period.

Thanks for your patience and I hope to hear from you soon.

Best regards from Vancouver,

Niko
Cancel
11 Answers
11 Answers
Page 1 of 1
233488 tn?1310696703
1. Go to my blog, I have posted two articles from major journals that document just how much floaters detract from the quality of life of many people.
2. Floaters like everything else are made much worse in people with high anxiety and depression. I am a type A goal driven individual. A long time ago I went on a small done of anti-anxiety medication which made a world of difference. Many people also benefit from cognative behavior therapy. You might want to consider an evaluation in your Dept of Psychiatry. There are also some excellent self study books on cognative behavior therapy.
3. There are no foods, supplements or medications that get rid of floaters.
4. I only see my floaters if I look for them and I've learned to "tune them out".
5. My honest belief is that most people that become fixated on floaters have high levels of anxiety, depression or other psychological problem that greatly exacerbates their symptoms. If you have a psychiatrist discuss this with him/her also ask about cognative behavior therapy.

Good luck.
JCH MD
Comment
Cancel
233488 tn?1310696703
Comment
Comment
Submit Comment
Avatar universal
hey doctor

l had toric lens implant on my right eye year ago my vision its not 20/20 what l wished for
l would like to know if lasik can be perform to improve my vision better
thank you
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
233488 tn?1310696703
Only an eye exam by an experienced refractive surgeon Eye MD ophthalmologist can tell.

JCH MD
Comment
Cancel
233488 tn?1310696703
Comment
Comment
Submit Comment
Avatar universal
Hi Doctor I'm 27 years old female. Few months ago I've had laser treatment for lattice in both eyes. I'm myopic. After treatment I controlled my eyes and doctor said everything is ok. I've always had floaters but i saw them only sometimes. Now i see them all the time. My question is: Could my floaters be worse because of laser treatment? Last time i had very stressful period in my life too. I don't now if my floaters are more noticeable because of treatment or because of stress? I'm very anxious about my floaters and lattice.
Thank You Doctor for helping me
Justine
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
177275 tn?1438375244
Justine: Yes the laser could cause floaters. I have both floaters and lattice. My lattice has not required laser; most lattice doesn't need to be treated. When lattice is treated its often in someone quite myopic (nearsighted).  High myopia have more floaters than most people.  Stress is not a cause of floaters although floaters can cause stress especially in anxious people.  I have a huge floater in my left eye called a Weiss Ring. Its so big I didn't think I would ever get use to it but slowly over many months my brain learned to ignore it. That is called "neuro-adaptation".  You less you think about the floaters the less they will bother you.  

JCH MD
Comment
Cancel
177275 tn?1438375244
Comment
Comment
Submit Comment
Avatar universal
Thank You Doctor.
Are few new small floaters after laser treatment dangerous? I'm worry about my eyes..and I'm very anxious..
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
177275 tn?1438375244
The floaters themselves are not dangerous. Floaters are part of the way an eye ages.

JCHMD
Comment
Cancel
177275 tn?1438375244
Comment
Comment
Submit Comment
Avatar universal
Can i feel save after laser treatment of my lattice? I'm worry about my vision in the future.. Why I see more floaters after laser treatment? Maybe because of my anxiety..?
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
177275 tn?1438375244
This is from a previous post:

1. Go to my blog, I have posted two articles from major journals that document just how much floaters detract from the quality of life of many people.
2. Floaters like everything else are made much worse in people with high anxiety and depression. I am a type A goal driven individual. A long time ago I went on a small done of anti-anxiety medication which made a world of difference. Many people also benefit from cognative behavior therapy. You might want to consider an evaluation in your Dept of Psychiatry. There are also some excellent self study books on cognative behavior therapy.
3. There are no foods, supplements or medications that get rid of floaters.
4. I only see my floaters if I look for them and I've learned to "tune them out".
5. My honest belief is that most people that become fixated on floaters have high levels of anxiety, depression or other psychological problem that greatly exacerbates their symptoms. If you have a psychiatrist discuss this with him/her also ask about cognative behavior therapy.

Good luck.
Comment
Cancel
177275 tn?1438375244
Comment
Comment
Submit Comment
Avatar universal
Thank You Doctor! I'm still thinking about laser treatment and floaters...why this treatment can make floaters worse?
Comment
Cancel
Avatar universal
Comment
Comment
Submit Comment
177275 tn?1438375244
The laser works by forming adhesions between the layers of the retina to seal the retina shut.  It is often done for conditions such as retinal tears, holes, detachments in which floaters often increase.

So the fact the floaters increase is incidental and not causal.  If you have floaters today and you snap your fingers twice and rub your head and stand on one leg and tomorrow you have more floaters it doesn't mean snapping/rubbing/standing caused the problems.

Its a crucial difference and one many fail to perceive

JCH MD
Comment
Cancel
177275 tn?1438375244
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Eye Care Community Resources